Alert archive / Virginia / Tornado Warnings in 2020

Tornado Warning 55, NWS Wakefield, VA

August 31, 2020Lunenburg County, Mecklenburg County, Virginia

NWS Wakefield, VA issued this tornado warning at Aug 31, 2020, 4:39 PM EDT for Lunenburg County, Mecklenburg County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2020, 4:39 PM EDT (20:39 UTC)
Expired
Aug 31, 2020, 5:15 PM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lunenburg County, VA, Mecklenburg County, VA

The radar

The Norfolk radar (KAKQ), 127 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:45 PM EDTTORNADOFairview, VAPOSSIBLE TORNADO REPORTED BY PUBLIC. DAMAGE TO A CHICKEN COOP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WFUS51 KAKQ 312039
TORAKQ
VAC111-117-312115-
/O.NEW.KAKQ.TO.W.0055.200831T2039Z-200831T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
439 PM EDT Mon Aug 31 2020

The National Weather Service in Wakefield has issued a

* Tornado Warning for...
  North central Mecklenburg County in south central Virginia...
  Southwestern Lunenburg County in south central Virginia...

* Until 515 PM EDT.
    
* At 439 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Wylliesburg, or near Chase City, moving east at 20
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Chase City around 450 PM EDT.
  Kells Corner around 500 PM EDT.
  Rehoboth around 505 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Fairview, Plantersville, Wilburn, Spanish Grove, Loves Mill, Fort
Mitchell, Finneywood and Wightman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3689 7849 3693 7848 3698 7827 3674 7827
      3680 7856
TIME...MOT...LOC 2039Z 270DEG 18KT 3686 7853 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

ALB
1 follow-up statement
341 
WWUS51 KAKQ 312047
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
447 PM EDT Mon Aug 31 2020

VAC111-117-312115-
/O.CON.KAKQ.TO.W.0055.000000T0000Z-200831T2115Z/
Mecklenburg VA-Lunenburg VA-
447 PM EDT Mon Aug 31 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR NORTH
CENTRAL MECKLENBURG AND SOUTHWESTERN LUNENBURG COUNTIES...
    
At 446 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Chase City, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Chase City around 455 PM EDT.
  Kells Corner around 500 PM EDT.
  Rehoboth around 510 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Fairview, Plantersville, Wilburn, Spanish Grove, Loves Mill, Fort
Mitchell, Finneywood and Wightman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3689 7849 3693 7848 3698 7827 3674 7827
      3680 7856
TIME...MOT...LOC 2046Z 271DEG 18KT 3685 7848 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

ALB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 31, 3:33 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 31, 3:33 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
333 PM EDT Mon Aug 31 2020

.SYNOPSIS...
A frontal boundary will linger across the Carolinas tonight before
lifting north of the area Tuesday. Meanwhile, low pressure will
track northeast off the Mid Atlantic coast tonight and Tuesday.
A stronger cold front crosses the area Friday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 335 PM Monday...

Latest MSAS shows a quasi-stationary boundary drapped across the
Carolinas, snaking its way to low pressure over Kentucky. A
trof is noted across the mts where a steady rain of varying
intensity has been falling. Little if any pcpn noted so far
south and east of a SBY-PTB-AVC line. Models show anthr surge of
moisture pooling across the sw Piedmont this eve with this
activity weakening a bit as it slides ese. Meanwhile, the low
off the Carolina coast is progged to lift ne tonite to a position
east of HAT by 12Z Tue. The moisture from both systms will likely
be enough for sct shwrs across the entire local area. Highest
PoPs (with some pockets of mdt rain) will be this eve then tapering
off a bit after midnite. May eve see some lgt rain/drizzle/ptchy
fog across the west tonite. Given lack of any instability,
dropped mention of thunder except for the swrn zones this eve.

Rain cooled wedge keeps nw zones in the mid 60s with upr 60s to lwr
70s elsewhere.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 335 PM Monday...

The coastal low pushes ene of HAT Tue morning with weak energy
lingering across the region through the day. Enough lingering
moisture progged to keep chc PoPs through the day. Thunder chcs
limited to the south during the aftrn. Otw, mstly cldy with highs
upr 70s to near 80 north, low to mid 80s south. Isltd shwrs Tue eve,
otw mstly cldy. Lows upr 60s to lwr 70s.

Lee trof sets up for both Wed/Thurs. Hot/humid both days with low
chc (20-30 PoP) aftrn/eve convection. Highs both days upr 80s to lwr
90s. Lows in the 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 335 PM Monday...

Models continue to show a cold front crossing the area late Fri with
high pressure building into the region over the holiday weekend.
Will keep chc PoPs late Fri with the fropa. Still hot ahead of it
with highs upr 80s-lwr 90s.

Cooler with any pcpn confined to the Carolinas Sat and Sun. Highs
both days in the upr 70s to lwr 80s. Lows in the 60s to near 70 se.
Moisture increases from the south by Mon. Will intro chc PoPs Mon
with highs in the low to mid 80s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 140 PM EDT Monday...

VFR to start off the period as the batch of rain stays nw of all
the TAF sites. RIC/SBY may see some shwrs ovr the next svrl hrs
while the sern TAF site remain dry with BKN cloud coverage. The
next batch of pcpn dvlps later this aftrn and heads ne in just
about the same location as the current radar trends show. Thus
kept sct shwrs with MVFR CIGS tonite into Tue. ESE winds at 10
kts or less.

Outlook...
Periodic flight restrictions are possible for most of the
upcoming week. The low continues to track nearby on Tue before
departing Tue night. By Wed/Thu, a transition occurs to more
diurnally driven convection (w/ flight restrictions still
possible at times).

&&

.MARINE...
As of 335 PM Monday...

Afternoon surface analysis shows 1020mb high pressure near Cape Cod
with a developing low off the Carolina coast. Winds across the
marine area are SE around 10-15 knots. A few gusts have approached
20 knots across the southern Ches Bay this afternoon, especially at
elevated sensors. Waves are 1-2 ft in the bay with seas running 2-3
ft S and around 2 ft N.

Expecting onshore winds to continue this evening into the overnight
as low pressure off the Carolinas continues to develop. NHC has a
high chance of tropical development with this low and the Hurricane
Hunters are currently investigating the system. Regardless of
tropical development, this low is expected to continue northeastward
and away from the coast on Tuesday. There will be a period of
slightly enhanced easterly flow late tonight into the pre-dawn hours
of Tuesday as the low makes its closest approach. Seas build to 3-4
ft during the same time period with waves in the bay around 2 ft
(~3ft near the mouth of the bay). Model guidance and local wind
probabilities continue to show winds staying below SCA criteria in
the bay, sound, and offshore waters. Winds decrease by Tuesday
afternoon but remain east or northeasterly. With extended onshore
flow and the potential for continued long-period swell, have
maintained moderate rip current risk at all beaches through Tuesday
evening. Bermuda high pressure with sub_SCA south and southwest flow
will dominate through the late week period before a cold front
crosses the waters late Friday into early Saturday, bringing the
potential for SCA conditions in the northerly flow behind the
front.

&&

.CLIMATE...
Through 8/30, the August monthly rain total at RIC is 15.28".
There is a chc of adding a little bit to this today as another
low pressure system impacts the region.

* This remains the 2nd wettest August on record (wettest August
  on record is 16.30" in 2004). The normal rainfall total for
  the entire month of August at RIC is 4.66".

* This is also the 4th wettest month on record for any month.
  (wettest is 18.87" July 1945).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...RHR
CLIMATE...AKQ
Hazardous weather outlook, Aug 31, 3:35 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
335 PM EDT Mon Aug 31 2020

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-011945-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
335 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-011945-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
335 PM EDT Mon Aug 31 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 11:26 AM EDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1126 AM EDT Mon Aug 31 2020

VAZ061-062-068-069-311615-
Goochland-Powhatan-Amelia-Cumberland-
1126 AM EDT Mon Aug 31 2020

...A SHOWER WILL AFFECT EAST CENTRAL CUMBERLAND...SOUTHWESTERN
GOOCHLAND...WESTERN AMELIA AND POWHATAN COUNTIES...

At 1126 AM EDT, a shower with heavy rain was located near Morven, or
7 miles southeast of Cumberland, moving northeast at 30 mph.

Wind gusts in excess of 30 mph are possible with this shower.

Locations impacted include...
Powhatan, Jetersville, Tobaccoville, Trenholm, Sunnyside, Morven,
Macon, Ballsville, Crozier, Rock Castle, Three Square, Maplewood,
Fine Creek Mills, Michaux, West View, Deatonville, Lodore, Lake
Powhatan, Goodwins Store and Hatchers.

Motorists should use extra caution in the vicinity of this shower. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3770 7804 3764 7777 3726 7806 3730 7823
      3737 7823
TIME...MOT...LOC 1526Z 221DEG 27KT 3740 7816

44
Special weather statement, Aug 31, 12:12 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1212 PM EDT Mon Aug 31 2020

VAZ062-064-069-511>517-311700-
Goochland-Eastern Hanover-Western Chesterfield-Western King
William-Western Hanover-Western Henrico (Including the City of
Richmond)-Powhatan-Eastern Henrico-Caroline-Eastern Chesterfield
(Including Col. Heights)-
1212 PM EDT Mon Aug 31 2020

...A SHOWER WITH HEAVY RAIN WILL AFFECT CENTRAL CHESTERFIELD...
SOUTHEASTERN GOOCHLAND...SOUTH CENTRAL CAROLINE...HENRICO...CENTRAL
HANOVER AND EASTERN POWHATAN COUNTIES AND THE CITY OF RICHMOND...

At 1212 PM EDT, a shower with heavy rain was located near Manakin, or
8 miles north of Moseley, moving east at 30 mph.

Wind gusts in excess of 30 mph are possible with this shower.

Rainfall amounts of up to 1 inch are possible with this shower.

Locations impacted include...
Richmond, Ashland, Randolph Macon College, Virginia Commonwealth
University, Tuckahoe, Moseley, Highland Springs, Downtown Richmond,
Bon Air, Virginia Union University, University Of Richmond,
Mechanicsville, Chester, Hanover, Oilville, Manakin, Bellwood, Dawn,
Sabot and Laurel.

Motorists should use extra caution in the vicinity of this shower. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3797 7732 3741 7724 3733 7780 3734 7780
      3734 7783 3767 7787
TIME...MOT...LOC 1612Z 247DEG 21KT 3754 7774

44
Special weather statement, Aug 31, 4:26 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
426 PM EDT Mon Aug 31 2020

VAZ065-066-312130-
Lunenburg-Mecklenburg-
426 PM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MECKLENBURG AND
WESTERN LUNENBURG COUNTIES...

At 425 PM EDT, a strong thunderstorm was located over Wylliesburg, or
near Redoak, moving east at 20 mph.

Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with this storm.

This storm will be near...
  Chase City around 455 PM EDT.
  Kells Corner around 500 PM EDT.
  Rehoboth around 510 PM EDT.
  Lunenburg around 525 PM EDT.

Other locations impacted by this storm include Wilburn, Spanish
Grove, Loves Mill, Arvins Store, North View, Nutbush, Finneywood,
Fairview, Plantersville and Blevins Corner.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3689 7849 3701 7846 3705 7825 3674 7822
      3677 7859
TIME...MOT...LOC 2025Z 266DEG 17KT 3688 7862

ALB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:29 AM EDTSpecial Weather StatementAKQCumberland, Fluvanna, Louisa61 min
Aug 31, 11:26 AM EDTSpecial Weather StatementAKQPowhatan49 min
Aug 31, 12:12 PM EDTSpecial Weather StatementAKQChesterfield, Hanover, Henrico, City of Richmond48 min
Aug 31, 4:26 PM EDTSpecial Weather StatementAKQLunenburg64 min
Aug 31, 5:13 PM EDTTornado WarningAKQLunenburg, Mecklenburg47 min
Aug 31, 5:56 PM EDTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Mecklenburg49 min
Aug 31, 6:11 PM EDTTornado WarningAKQBrunswick, Mecklenburg49 min
Aug 31, 7:00 PM EDTSpecial Weather StatementAKQBrunswick45 min

Nearby

Tornado Warnings in Virginia, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.